Alert archive / Oklahoma / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Norman, OK

August 31, 2003Murray County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 31, 2003, 6:13 AM CDT for Murray County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2003, 6:13 AM CDT (11:13 UTC)
Expired
Aug 31, 2003, 10:15 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Murray County, OK

The radar

The Norman radar (KTLX), 98 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 311116
FFWOKC
OKC099-311515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
613 AM CDT SUN AUG 31 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MURRAY COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 1015 AM CDT

* AT 613 AM CDT...DOPPLER RADAR INDICATED THAT 2 TO 5 INCHES OF RAIN 
  HAD ALREADY FALLEN ON THE DRAINAGE BASIN FOR TURNER FALLS PARK. 
  LOCAL OFFICIALS INDICATED THAT WATER WAS RAPIDLY RISING WITHIN
  TURNER FALLS PARK.  AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS
  EXPECTED THROUGH 8 AM.  FLASH FLOODING IS LIKELY THROUGH 10 AM.

* LOCATIONS IN THE WARNING INCLUDE DAVIS...DOUGHERTY AND TURNER FALLS

MOVE TO HIGHER GROUND NOW  THIS IS A POTENTIALLY LIFE THREATENING 
SITUATION AS WATER WILL RISE VERY QUICKLY WITHIN TURNER FALLS PARK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO 
AREAS WHERE WATER COVERS THE ROADWAY.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED QUICKLY. 

LAT...LON 3440 9732 3439 9703 3455 9707 3451 9727

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:45 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 31, 2:45 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
245 AM CDT SUN AUG 31 2003

THE FLOOD/FLASH FLOOD WATCH WILL CONTINUE TODAY BUT IS ADJUSTED TO
REMOVE MUCH OF WEST CENTRAL AND SOUTHWEST OK. THE WESTERN BORDER OF
THE WATCH VALID TODAY RUNS APPROXIMATELY EAST OF A WICHITA FALLS TO
ENID LINE. THE SYNOPTIC FRONT...DRAPED NEARLY NORTH SOUTH THROUGH
CENTRAL OK...WILL MOVE LITTLE TODAY. THE SOUTHEAST FLOW TODAY WILL
CONCENTRATE PERIODS OF HEAVIER RAINFALL EAST OF THE FRONT. THE
DEVELOPING SURFACE TROUGH BEING GENERATED BY THE TROPICAL STORM WILL
ALSO KEEP AMPLE MOISTURE IN PLACE TONIGHT. THIS FEATURE WILL BECOME
MORE OF A PLAYER FOR AT LEAST SOUTHEAST OK MONDAY INTO TUESDAY AS IT
APPEARS IT WILL EVENTUALLY TURN NORTHEAST...MERGING WITH THE WEAK
MID-LEVEL TROUGH EXPECTED TO MOVE THROUGH OK EARLY IN THE WEEK.
SHOWERS AND STORMS HAVE BEEN EXTENDED IN THE FORECAST TO INCLUDE
SOUTH CENTRAL AND SOUTHEAST OK AT LEAST THROUGH MONDAY NIGHT WITH A
CHANCE IN THE SOUTHEAST TUESDAY. THE NATURAL UNCERTAINTY IN THE
TROPICAL STORMS FORECAST MAKES THE WESTERN BORDER OF ITS INFLUENCE
IN OK/NORTH TX DIFFICULT TO DEFINE NOW.

WITH THE POSSIBLE EXCEPTION OF SOME PART OF SOUTHEAST OK...MUCH OF
THE STATE SHOULD BE UNDER THE INFLUENCE OF A SEASONABLY DRY AND
NOT-SO-HOT AIRMASS THROUGH LATE WEEK.

OKC   78   64   81   63  / 70   40   20    0
HBR   78   62   83   62  / 40    0    0    0
SPS   80   66   84   63  / 70   40   20    0
GAG   74   56   82   59  / 20    0    0    0
PNC   77   63   81   62  / 80   40    0    0
DUA   83   69   79   65  / 70  100   70   40

FORECAST ID = 09

.OUN...
OK...FLOOD/FLASH FLOOD WATCH TODAY CENTRAL AND EASTERN FORECAST
ZONES.
TX...FLOOD/FLASH FLOOD WATCH TODAY CLAY...WICHITA...ARCHER...BAYLOR
COUNTIES.
Hazardous weather outlook, Aug 30, 12:00 PM CDT, 18 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON
ALONG A SOUTHWARD MOVING COLD FRONT.  THE THREAT FOR SEVERE WEATHER
WITH ANY OF THESE STORMS IS LOW... WITH THE PRIMARY FOCUS ON HEAVY
RAINFALL.

DISCUSSION...
A COLD FRONT...WHICH EXTENDS FROM SOUTHEAST KANSAS INTO THE
THE SOUTHERN TEXAS PANHANDLE WILL PROVIDE THE FOCUS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  OTHER
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AHEAD OF THE FRONT AS SOME DAYTIME HEATING OCCURS.  WEAK
DEEP LAYER SHEAR IS EXPECTED TO LIMIT THE CHANCES OF SEVERE
THUNDERSTORMS...BUT THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AMOUNTS IN A
SHORT PERIOD OF TIME.

IN ADDITION... A TROPICAL DISTURBANCE OVER THE WESTERN GULF OF
MEXICO IS FORECAST TO MOVE NORTHWARD DURING THE NEXT 48 HOURS.
THIS SYSTEM WILL LIKELY AID IN MAINTAINING A FETCH OF DEEP TROPICAL
MOISTURE INTO THE FRONTAL ZONE OVER OKLAHOMA THROUGH TONIGHT... AND
IS LIKELY TO RESULT IN AN INCREASE IN COVERAGE OF THUNDERSTORMS
LATER TONIGHT WITH THE POTENTIAL FOR FLOOD PRODUCING RAIN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUGUST 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
RAIN WILL BE SLOWER TO END ACROSS SOUTHERN PLAINS THAN PREVIOUSLY
EXPECTED THIS WEEKEND. AS MOISTURE FROM THE TROPICAL SYSTEM MOVING
NORTHWARD THROUGH TEXAS AND OKLAHOMA INTERACTS WITH THE FRONTAL ZONE
ON SUNDAY... MORE THUNDERSTORMS ARE LIKELY WITH A PERSISTENT THREAT
OF POTENTIALLY FLOOD-PRODUCING RAINS.  RAIN CHANCES ARE FINALLY
EXPECTED TO DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS OKLAHOMA AND
NORTH TEXAS LATE SUNDAY AND SUNDAY NIGHT... WITH DRY WEATHER
ANTICIPATED FOR MUCH OF THE UPCOMING WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SUNDAY AUGUST 31ST.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:05 PM CDTFlash Flood WarningOUNGrant115 min

Nearby

Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.